Infusion #2 – still sans chocolate; This porridge is too hot! This porridge is too cold!; Don’t drink that. It’s too healthy for you!

It’s Wednesday, 55 days ATN and 15 days since the start of chemo.

I’m wearing the pump again but ordered a fanny pack off of Amazon so at least I can carry it around comfortably. The InfuSystem people who make the pump really have to upgrade their case!

And once again no showers. One nurse suggested I could try washing my hair in the sink. Hmm. Will have to try that. I’ve found the infusion nurses are a wealth of practical knowledge, probably since they interact with chemo patients daily (and are stuck with us for the duration of the infusions 🙂).

Now if only someone would make the equivalent of a body wipe that works for oily hair…

Infusion #2 – still sans chocolate

Today was infusion #2. There’s not really much to say – it was pretty much the same as infusion #1. Right down to things being delayed because the pharmacy was taking its sweet time sending the IV bags. I got there at 10 and the IV finally started just before noon. And they still didn’t get it right. One bag of oxaliplatin and one bag of leucovorin. But what happened to the bag of 100% dark chocolate?

Oddly while I was waiting to be infused I discovered that Nissin Cup Noodles is apparently the snack of choice in the infusion clinic. When I was in for the first infusion the nurse gave me a tour of the break station, which had crackers and a stack of Cup Noodles, as well as a selection of teas. Today two of the infusees asked for Cup Noodles, but alas they were out. Another well-prepared patient brought in his own cup of instant ramen. (The clinic is a really nice place to relax. Well-lit area with comfortable chairs, soft music, and people waiting on you. Sure the cuisine leaves a little to be desired but I’m sure the cafeteria upstairs has something other than Cup Noodles. Like microwavable TV dinners?)

On the way home I stopped by Costco, and on the way out grabbed a hot dog and soda from the food court (since COVID started the food court has had very limited options – no more salads or anything on the healthier side, basically hot dogs, pizza, or ice cream). This was a bad idea. A couple hours after eating the hot dog I started feeling nauseous and by the evening took Compazine to supplement Zofran’s anti-nausea effects. In the first chemo round I had some nausea on the second and third day, not the first day, so I guess hot dogs are just off the menu in the days after chemo. Should’ve skipped the soda too. For the first time I experienced the cold-induced sensitivity in my throat, even though the soda was only mildly chilled and I skipped the ice. Probably in combination with the carbonation it burns your throat (one person describes it as feeling like you’re swallowing glass.)

And so now I’m back on the no-ice-cream (and no hot dog or carbonated beverage) diet, at least for the next few days until the oxaliplatin side-effects dissipate. Fortunately the next few days should be on the more temperate side with highs around 80.

This porridge is too hot! This porridge is too cold!

As I learn more about the FOLFOX chemotherapy regimen the more amusing parts of it sound.

If you’ve followed previous posts you know that oxaliplatin (the OX in FOLFOX) causes neurotoxicity exacerbated by cold temperatures. Basically, anything cold can cause a sharp pins-and-needles and numbness. So reaching for a cold bowl of porridge is A Bad Thing in the days following an oxaliplatin infusion.

Well as it turns out 5-Fluorouracil (I have as much trouble typing that as trying to pronounce it, which is probably why everyone just calls it 5-FU – no comment on the FU part…) can cause heat sensitivity in the hands and feet (hand-foot syndrome). This is the second F in FOLFOX and the reason I have to wear the pump for a couple days each cycle. It’s hand-foot not hand-foot-mouth like oxaliplatin so I suppose I could eat hot porridge as long as I don’t try to hold the bowl with my hands. Or feet. Or attempt to wash the bowl – can’t do dishes, doctor’s orders! 🙂

So now we know that Goldilocks was undergoing FOLFOX (or at least the FOX part) chemotherapy when she visited the three bears. And why she wasn’t eaten by a bunch of porridge-starved bears. You’re kind of toxic while you’ve go chemo drugs flowing through your system.

(On another note, 5-Fluorouracil also causes photosensitivity and you’re advised to wear sun block. I think you should simply sleep throughout the day and go about once the sun sets. In fact anyone on 5-FU should have all their appointments in the evening and be put on a Do Not Call Until Dark list! That’s sure to get the VA’s – Vampire Association’s – seal of approval!)

Don’t drink that. It’s too healthy for you!

Another odd item I came across on the web was a caution not to drink green tea during oxaliplatin chemotherapy. There’s actually a lot of studies around tea and chemo, and whether tea can reduce side-effects. One study suggested that green tea in particular can alleviate the cold-induced sensitivity (at least if you’re a rat).

But someone else (a cancer patient not a doctor) posted that you should beware green tea since the polyphenol catechins it contains are a potent anti-oxidant, and oxaliplatin apparently operates via oxidation. I normally have green tea in the morning, so at the pre-infusion check-in with the medical oncologist I asked whether green tea would be counterproductive. After all the whole point of systemic chemo is to try to kill me. Or at least the cancerous parts of me. Her response was that a cup of green tea is fine, just don’t drink it all day. She also joked that a lot of studies on rats don’t translate directly to humans. I take that to mean that if I really want the best health care I should try to morph into a rat, since there’s tons of data available there. Maybe I’ll consider that in the next reincarnation cycle… Until then I’m switching to Trader Joe’s Mango Black Tea.

1 comment

Leave a comment

Your email address will not be published.